DEAR DR. GOTT: Too often now, it is possible to keep an individual existing for years with feeding tubes and breathing machines, whether the patient wants them or not. That’s not my definition of living. Is it for the benefit of the patient or family? No! Life is completely on hold. Is it for the benefit of nursing homes, doctors and hospitals? Oh, yes. Doctors just stick their heads in my room once a day or week and get paid. By somebody.
When I reach the state of not being able to respond and eat on my own for one week, I want to pull the plug. That is not living but only existing. I see it all around. Don’t allow that to happen to me. I’m 86 years old and have had a good life and lovely family. Let me go.
DEAR READER: You present a very compelling argument. I agree that quality of life is much more important than quantity of life.
I hope you have shared your feelings with your family or the appropriate people in charge. A simple health care proxy, living will or other document recognized by your state should be in place to protect you and honor your wishes. If you haven’t taken this step, do so at once. If you are in a nursing home, you probably already have everything in order.
You appear to be of sound mind and able to express your feelings. I hope that means you continue to read, watch the news on television, participate in social events to the best of your ability and gain pleasure from family and friends. We all must make concessions as we age, myself included. While it’s difficult to recognize initially, the changes allow us to look at life through a different perspective, and that’s not all bad. In fact, it’s called maturity.
Fluff up that pillow behind your head, put a smile on your face, and keep the letters coming my way. I like your spunk and straightforward approach.
DEAR DR. GOTT: I was recently put on Lipitor for high cholesterol. I developed awful leg cramps. My doctor reduced the dose, so I take one pill every other day. My pain has decreased in frequency but hasn’t disappeared. Would you associate the pain with the medication? The leg pain was tied to my sciatic nerve.
DEAR READER: Lipitor has been connected with severe leg cramps and pain that can appear anywhere in the body, but most commonly in the calf muscles, which are used so often.
Co-Q10 is a naturally occurring enzyme in the body. Reports have revealed a deficiency of more than 50 percent in less than a month by patients on Lipitor. The deficiency causes pain. Purchase Co-Q10 over the counter and continue the reduced dose of Lipitor. Bring my recommendation to your physician’s attention for an opinion.
To give you related information, I am sending you a copy of my Health Report “Understanding Cholesterol.” Other readers who would like a copy should send a self-addressed, stamped No. 10 envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.
Dr. Peter H. Gott is a retired physician and the author of the book, Dr. Gott’s No Flour, No Sugar Diet, available at most chain and independent bookstores, and the recently published, Dr. Gott’s No Flour, No Sugar Cookbook.
If readers would like to contact Dr. Gott, they may write him through your newspaper or send their mail directly to Dr. Gott c/o United Media, 200 Madison Ave., fourth floor, New York, NY 10016. However, if readers want to request a newsletter, they should write to the Ohio address.